Alert archive / Pennsylvania / Flash Flood Warnings in 2014
Flash Flood Warning 14, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 2, 2014, 8:01 PM EDT for Elk County, McKean County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 8:01 PM EDT (00:01 UTC)
- Expired
- Aug 2, 2014, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WGUS51 KCTP 030001
FFWCTP
PAC047-083-030300-
/O.NEW.KCTP.FF.W.0014.140803T0001Z-140803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 PM EDT SAT AUG 2 2014
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
WESTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 1100 PM EDT
* AT 758 PM EDT...DOPPLER RADAR INDICATED A WIDE AREA OF
THUNDERSTORMS PRODUCING HEAVY RAIN OVER WESTERN MCKEAN AND
NORTHERN ELK COUNTIES. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN NEAR KANE AND JAMES CITY. MINOR FLOODING LIKE FLOODED
BASEMENTS AND PONDING OF WATER ON ROADS IS ALREADY OCCURRING AND
THE ADDITIONAL RAINFALL WILL LEAD TO MORE SERIOUS FLASH FLOODING
IN SHORT ORDER.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRADFORD...KANE...JOHNSONBURG...WETMORE...WILCOX...JAMES CITY...
CYCLONE...WESTLINE...LUDLOW...MARSHBURG...EAST BRANCH DAM...MOUNT
JEWETT...LEWIS RUN.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES. HEED ANY ROAD CLOSURES. PLEASE
REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO
SO SAFELY.
&&
LAT...LON 4152 7857 4139 7895 4183 7895 4185 7892
4200 7892 4200 7859
$$
DANGELO2 follow-up statements
950
WGUS71 KCTP 030124
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
924 PM EDT SAT AUG 2 2014
PAC047-083-030300-
/O.CON.KCTP.FF.W.0014.000000T0000Z-140803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK PA-MCKEAN PA-
924 PM EDT SAT AUG 2 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHWESTERN ELK AND WESTERN MCKEAN COUNTIES...
AT 919 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE
THAT THE RAINFALL RATES OVER WESTERN MCKEAN AND ELK COUNTIES HAVE
LESSENED CONSIDERABLY. MUCH OF THE RAIN IS OVER IN THE WARNED
AREA...BUT FLOODING IS STILL POSSIBLE AS THE RAIN COLLECTS IN THE
CREEKS AND STREAMS.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
BRADFORD...KANE...JOHNSONBURG...WETMORE...WILCOX...JAMES CITY...
CYCLONE...WESTLINE...LUDLOW...MARSHBURG...EAST BRANCH DAM...MOUNT
JEWETT...AND LEWIS RUN.
ADDITIONAL RAINFALL AMOUNTS OF LESS THAN A QUARTER OF AN INCH ARE
EXPECTED IN THE WARNED AREA. THE HEAVIEST RAIN WILL BE OVER EASTERN
MCKEAN AND ELK COUNTIES FOR THE NEXT FEW HOURS...WHERE MINOR
FLOODING IS EXPECTED TO OCCUR AS WELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES. HEED ANY ROAD CLOSURES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4152 7857 4139 7895 4183 7895 4185 7892
4200 7892 4200 7859
$$
DANGELO811
WGUS71 KCTP 030226
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 PM EDT SAT AUG 2 2014
PAC047-083-030235-
/O.CAN.KCTP.FF.W.0014.000000T0000Z-140803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK PA-MCKEAN PA-
1026 PM EDT SAT AUG 2 2014
...THE FLASH FLOOD WARNING FOR NORTHWESTERN ELK AND WESTERN MCKEAN
COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS TAPERED OFF. ADDITIONAL LIGHT TO MODERATE RAIN IS
MOVING IN FROM THE SOUTH...THOUGH. BUT THE IMMEDIATE THREAT FOR
FLASH FLOODING HAS ENDED. IF THE RAINFALL FROM THE SOUTH BECOMES
HEAVIER...ADDITIONAL STATEMENTS OR WARNINGS ARE POSSIBLE LATER
TONIGHT.
LAT...LON 4152 7857 4139 7895 4183 7895 4185 7892
4200 7892 4200 7859
$$
DANGELOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:04 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 2, 7:04 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 704 PM EDT SAT AUG 2 2014 .SYNOPSIS... THE REGION REMAINS UNDER A BROAD TROUGH OF LOW PRESSURE AND SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR THE REST OF THE WEEKEND. TEMPERATURES WILL BE SEVERAL DEGREES BELOW AVERAGE AGAIN ON SUNDAY. THE TROUGH WILL WEAKEN SLOWLY AFTER THE WEEKEND WITH TEMPERATURES WARMING CLOSER TO AVERAGE AND A GENERAL DECREASE IN RAINFALL CHANCES. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... MOST OF THE CU FIELD IS DYING AWAY WITH THE LOSS OF DAYTIME HEATING. THUS...THE CHANCE FOR SHOWERS HAS DECREASED GREATLY...EXCEPT OVER THE FAR WESTERN TIER...WHERE THE UPPER TROUGH AND AN INVERTED TROUGH SLIDING ACROSS THE WEST WILL LIKELY KEEP STROMS WITH HEAVY RAIN GOING FOR A FEW MORE HOURS. BUT THESE...TOO...SHOULD WANE AFTER SUNSET. WILL CONTINUE FLASH FLOOD WATCH FOR THE TIME BEING...OR UNTIL THE LAST OF THE SHOWERS DIES OFF. NAM AND OTHER MESO MODELS CONTINUE TO PLAY UP A SECOND MAXIMUM OF SHOWERS AND QPF OVER THE SWRN THIRD OF THE AREA LATER TONIGHT. THE MINOR WAVE CAUSING TROUBLE IN CENTRAL WV RIGHT NOW MAY BE THE IMPETUS FOR THAT...SO WILL KEEP ON WITH THAT IDEA AS WELL. ONLY MINOR TWEAKS TO THE TEMPS...BUT CLEARING OVER THE CENTRAL/NORTHEAST COULD ALLOW THE TEMPS TO DROP OFF MORE THAN EXPECTED. WILL REVISIT THIS LATER. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... UPPER TROF AXIS WILL SLOWLY MOVE OVER WESTERN AND INTO CENTRAL PA ON SUNDAY. PLENTY OF AMBIENT MOISTURE AND PERSISTENT UPPER FORCING SHOULD SPELL AN ACTIVE SHOWERY DAY WITH LOCAL SLOW MOVING HEAVY RAINERS...AS 850 MB WINDS REMAIN LESS THAN 5 KTS. AFTN MAXES VERY SIMILAR TO TODAY OVERALL GIVEN VERY SIMILAR CONDITIONS. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... SOME SHOWERS AND STORMS POSSIBLE SUNDAY NIGHT...AS THE OH VLY SYSTEM LIFTS EAST OF THE AREA. SOME CHANCE OF A SHOWER OR STORM MONDAY INTO TUE AM...BUT MOST OF THE TIME SHOULD BE DRY. DID EDGE TEMPS UP SOME DURING THE DAY MONDAY INTO WED...AND LOWER MIN TEMPS SOME...GIVEN THAT LIGHT WINDS WILL ALLOW TEMPS TO DROP. WITH N TO NE FLOW...FOG WILL LIKELY OCCUR IN SPOTS EARLY. A COLD FRONT DROPPING SE LATE TUE INTO WED WILL BRING SOME SHOWERS AND STORMS TO THE AREA LATER TUESDAY INTO WED. DID UP POPS ACROSS THE NW LATER TUE AFT...AND ACROSS THE AREA TUESDAY NIGHT. SHOULD BE MAINLY DRY AFTER WED. TREND WITH MODELS INCLUDING THE EC IS SLIGHTLY DEEPER WITH THE UPPER LVL TROUGH. THUS GIVEN TRACK RECORD THIS SUMMER...DID EDGE TEMPS DOWN SOME FOR THE SECOND PART OF THE WEEK. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... BROAD TROUGH OF LOW PRESSURE CONTINUES TO LINGER OVER THE REGION. SCT SHOWERS/ISO TSTMS WILL BE COMMON ACROSS THE NORTHWESTERN PORTION OF CENTRAL PA. EXPECT VICINITY SHOWERS AND THUNDERSTORMS AT BFD...WITH MVFR CIGS AND VSBYS POSSIBLE THROUGH 03Z. THE HEAVIEST SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGHOUT THE WESTERN HALF OF PENNSYLVANIA. SHOWER ACTIVITY WILL CONTINUE THROUGH THE FIRST HALF OF THE EVENING WITH THE ALLEGHENY HIGHLANDS AND WEST CENTRAL MOUNTAINS SEEING WIDESPREAD SHOWER ACTIVITY AS THE UPPER TROF AXIS DRIFTS TOWARDS OH/PA BORDER. ONCE THESE SHOWERS AND THUNDERSTORMS CLEAR...A BUILDING INVERSION...LIGHT WINDS AND CLEARING SKIES SHOULD ALLOW FOR RESTRICTIONS AT ALL TAF SITES. EXPECT IFR CIGS AND VSBYS AT BFD TO JST...AND MVFR ELSEWHERE. OUTLOOK... SUN...AM MVFR/IFR...THEN MAINLY VFR BUT WITH SCATTERED AFTERNOON SHRA/TSRA IMPACTS POSSIBLE. MON...POSSIBLE AM FOG AREAS MVFR/IFR. OTHERWISE MAINLY VFR. TUE...SCATTERED SHRA/TSRA WITH APPROACHING COLD FRONT. WED...SCATTERED SHRA/TSRA. THU...MAINLY VFR. PATCHY FOG POSSIBLE EARLY. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR PAZ004-005. && SYNOPSIS...ROSS/DEVOIR NEAR TERM...DANGELO/DEVOIR SHORT TERM...ROSS/DEVOIR LONG TERM...MARTIN AVIATION...DEVOIR/CERU
Hazardous weather outlook, Aug 2, 3:41 PM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 341 PM EDT SAT AUG 2 2014 PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-031945- POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 341 PM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-031945- WARREN-MCKEAN- 341 PM EDT SAT AUG 2 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY FLOODING OR HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Aug 2, 4:28 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT SAT AUG 2 2014
PAZ004-005-010-022200-
WARREN PA-MCKEAN PA-ELK PA-
428 PM EDT SAT AUG 2 2014
...THUNDERSTORMS WITH HEAVY RAIN AND BRIEF GUSTY WINDS...
AT 425 PM EDT...THUNDERSTORMS WERE WIDESPREAD ACROSS ALL OF
NORTHWESTERN PENNSYLVANIA. THE STORMS WERE MOVING VERY
SLOWLY...MAINLY TO THE NORTH AT LESS THAN 5 MPH.
VERY HEAVY RAIN IS EXPECTED TO FALL FROM ALL OF THESE STORMS. ALSO
POSSIBLE. 40 MPH WIND GUSTS ARE ALSO POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAINFALL IS OCCURRING IN A FEW OF THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND AND FIND ANOTHER ROUTE.
&&
LAT...LON 4200 7821 4162 7820 4159 7895 4162 7896
4162 7961 4200 7961
TIME...MOT...LOC 2025Z 239DEG 49KT 4183 7886
DANGELOSpecial weather statement, Aug 2, 7:15 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 715 PM EDT SAT AUG 2 2014 PAZ004-005-030000- WARREN PA-MCKEAN PA- 715 PM EDT SAT AUG 2 2014 ...A STRONG THUNDERSTORM IS AFFECTING THE AREA... AT 712 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SHEFFIELD...MOVING NORTH AT 30 MPH. 30 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL BE THE MAIN THREAT WITH HEAVY DOWNPOURS THAT COULD ALLOW FOR PONDING ON ROADWAYS WITH SMALL STREAM FLOODING POSSIBLE. THIS STRONG THUNDERSTORM WILL BE NEAR... KINZUA DAM AND WARREN SOUTH AROUND 730 PM EDT. WARREN AND SCANDIA AROUND 740 PM EDT. RUSSELL AROUND 750 PM EDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CLARENDON. PRECAUTIONARY/PREPAREDNESS ACTIONS... INTENSE RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4200 7873 4163 7877 4163 7909 4200 7920 TIME...MOT...LOC 2312Z 173DEG 25KT 4170 7899 CERU
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:07 PM EDT | Areal Flood Advisory | CTP | Cameron, Elk, McKean | 113 min |
| Aug 3, 9:49 AM EDT | Special Weather Statement | CTP | Centre | 56 min |
| Aug 3, 9:52 AM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 53 min |
| Aug 3, 10:02 AM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
| Aug 3, 10:32 AM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 19 more | 9 hr |
| Aug 3, 10:52 AM EDT | Areal Flood Advisory | CTP | Elk, McKean | 3 hr |
| Aug 3, 12:14 PM EDT | Flash Flood Warning | CTP | Centre | 3 hr |
| Aug 3, 12:20 PM EDT | Flash Flood Warning | CTP | Elk, McKean | 3 hr |
| Aug 3, 12:30 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton, Huntingdon, Juniata, Mifflin, Perry | 3 hr |
| Aug 3, 1:55 PM EDT | Areal Flood Advisory | CTP | Cumberland, Franklin, Perry | 3 hr |
| Aug 3, 4:02 PM EDT | Special Weather Statement | CTP | Blair | 28 min |
| Aug 3, 4:22 PM EDT | Special Weather Statement | CTP | York | 23 min |
| Aug 3, 4:37 PM EDT | Special Weather Statement | CTP | Blair | 23 min |
| Aug 3, 4:46 PM EDT | Special Weather Statement | CTP | Adams | 59 min |
| Aug 3, 4:48 PM EDT | Special Weather Statement | CTP | York | 27 min |
| Aug 3, 5:05 PM EDT | Special Weather Statement | CTP | Clinton | 55 min |
| Aug 3, 5:13 PM EDT | Special Weather Statement | CTP | Huntingdon | 47 min |
| Aug 3, 5:40 PM EDT | Special Weather Statement | CTP | Centre | 65 min |
| Aug 3, 5:44 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Aug 3, 5:45 PM EDT | Special Weather Statement | CTP | Sullivan | 60 min |
| Aug 3, 5:53 PM EDT | Special Weather Statement | CTP | Franklin | 22 min |
| Aug 3, 6:11 PM EDT | Special Weather Statement | CTP | Huntingdon | 49 min |
| Aug 3, 6:22 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin | 3 hr |
| Aug 3, 7:14 PM EDT | Special Weather Statement | CTP | Adams | 46 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.